Heroin Withdrawal | Symptoms, Timeline, PAWS, & Detox
Withdrawal symptoms of heroin may include runny nose, vomiting, diarrhea, intense drug cravings, and abdominal cramping. These symptoms may begin a few hours after the last dose of heroin, and continue for about one week on average.
The discomfort, pain, and drug cravings caused by heroin withdrawal can lead some victims to relapse back into heroin use. A heroin detox program can reduce the chances of relapse and help patients manage their symptoms.
Data from 2019 and 2020 report higher instances of opioid use disorder and overdose in Ohio compared to the rest of the United States. Awareness of opioid withdrawal management programs and treatment facilities may help reduce these numbers in the state.
Heroin Withdrawal Symptoms
Withdrawal symptoms of heroin range from mild to severe, and may include:
- runny nose
- dilated pupils
- heroin cravings
- muscle spasms and muscle aches
- abdominal cramping
- sleeping problems
- cold flashes
- increased heart rate
- increased blood pressure
Some of the symptoms of heroin withdrawal may be visible to others. These symptoms may also appear alongside signs and side effects of heroin abuse, such as track marks from needles, difficulty concentrating, and mental health problems.
In severe cases, heroin withdrawal can be life-threatening and may require medical treatment to manage.
Timeline Of Heroin Withdrawal
The withdrawal process of heroin may begin as early as a few hours after the last use, and last for about one week. Patients may experience withdrawal symptoms differently, and high-dose patterns of heroin use may correlate with more intense withdrawal symptoms.
The causes of opiate withdrawal may stem from a physical dependency on the drug. Over instances of repeated heroin use, the body may adapt to the constant presence of heroin binding to the body‘s opioid receptors.
When heroin use stops abruptly, the body may exhibit physical symptoms characteristic of withdrawal.
After the acute withdrawal timeline ends, patients may experience post-acute withdrawal syndrome (PAWS).
This long-term condition may involve flare-ups of withdrawal symptoms in between periods of relative stability. PAWS may continue for a significant length of time, up to weeks or even months after the last use.
Medical Detox For Heroin Withdrawal
Patients may be asked to perform an inpatient stay at a detox center to maximize the time they are supervised by medical professionals.
Detox programs may be supplemented by tapering schedules, which can decrease a patient’s opioid use gradually over a long period of time. Medications such as buprenorphine and methadone may also be prescribed, and continue after the detox period ends.
Post-Detox Treatment Plans
After completing detox, patients may be recommended for further substance abuse treatment options.
Cognitive behavioral therapy, contingency management, referrals to support groups, and aftercare planning can help patients reduce their high-risk drug use patterns after their treatment plan ends.
- National Institute on Drug Abuse — Heroin DrugFacts https://nida.nih.gov/publications/drugfacts/heroin
- National Library of Medicine: StatPearls — Opioid Withdrawal https://www.ncbi.nlm.nih.gov/books/NBK526012/
- Substance Abuse and Mental Health Services Administration — Behavioral Health Barometer Ohio, Volume 6 https://www.samhsa.gov/data/sites/default/files/reports/rpt32852/Ohio-BH-Barometer_Volume6.pdf